Illinois, 2014

Winter Storm in Illinois, January 5, 2014

January 5, 2014 · NWS LSX · 11 events in 11 counties and zones

A very strong winter storm dropped from 9 - 15 inches of snow across Southwest Illinois. Strong northerly winds produced snow drifts from 2 -5 feet.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A very strong winter storm dropped from 9 - 15 inches of snow across Southwest Illinois. Strong northerly winds produced snow drifts from 2 -5 feet. All schools and most businesses were closed on the 5th and 6th, with many schools remaining closed for several days due to very cold temperatures and wind chills.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jan 5, 2:41 AM CST, 2 hours 19 minutes earlier.

Area forecast discussion, Jan 5, 2:41 AM CST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
241 AM CST Sun Jan 5 2014

.SHORT TERM:  (Through Late This Afternoon)
Issued at 240 AM CST Sun Jan 5 2014

(Today)

All is on track for an incredibly high-impact winter storm to impact
the region. System is digging out across the central Plains
currently and is progged to deepen more rapidly than earlier
anticipated. This has a few main changes: for one, the system will
be approximately 3-6 hours slower to depart which will increase
snowfall totals for portions of the area. In addition...far southern
sections of the area...roughly along and south of a KFAM>>KSAR line
will likely have PTYPE problems with sleet mixing in possibly to
1500 UTC. Have cut totals down in that region just a bit...did not
want to slash them too much given that deformation zone could still
easily yield very heavy snowfall rates. Finally...shifted axis of
heaviest snow just a bit further to the NW closer to St. Louis metro
area. With a rapidly deepening cyclone...feel that axis of heaviest
snow will end up fairly close to Goree/Younkin/Brown techniques
tracking path of 850-hPa low and 500-hPa vort max. Otherwise...no
major changes to the grids for today. Now have heaviest snow roughly
along I-44 corridor in Missouri and I-70 in Illinois where 10-14
inches is forecast with locally higher amounts possible...especially
if convection develops within precipitation shield. Six to ten
inches is expected over far southeastern Missouri as well as a Linn
MO to Pittsfield IL swath. Further to the northwest of that
line...generally 3-6 inches is expected.

As surface low strengthens...winds out of the northwest will pick up
by this afternoon with sustained winds of around 20 mph expected
with gusts as high as 35 mph possible. Will leave winter storm
warning go and forego blizzard warning as strongest winds look to
come just after falling snow has ended. Therefore...visibilities
within areas of blowing snow will likely not be at or below a
quarter mile. That being said...near blizzard conditions are
expected beginning late this morning with at least snow blowing and
drifting of snow expected. This will be especially true of rural
areas.

(Tonight - Tuesday)

Focus will quickly turn from heavy snow to brutally cold arctic air
tonight which will last through Tuesday.

For tonight...some lingering blowing and drifting of snow is likely
early tonight especially across eastern portions of forecast area.
This should wind down by late tonight as winds diminish a bit. Lows
tonight are expected to range from -5 to -15 with wind chills 20 to
35 below zero. High temperatures on Monday will likely be below zero
for a vast majority of the CWFA...helping to keep wind chills -15 to
-35 all day and into Monday night and Tuesday morning. Will
therefore leave wind chill headlines as is for now though it is
possible far southern areas are only in advisory criteria for a
portion of the warning. Modification of temperatures will finally occur on
Tuesday with highs reaching the teens and twenties...relatively
balmy compared to Monday.

Gosselin

.LONG TERM:  (Tonight through Friday)
Issued at 240 AM CST Sun Jan 5 2014

(Wednesday-Saturday)

Should see temperatures continue to warm Wednesday through Saturday,
with all but the northern 1/4 of the CWFA rising above freezing by
Thursday, and mid 30s to lower 40s across the entire area Friday.  A
series of shortwaves will move across the area Wednesday night
through Saturday.  The first will dig into the Great Plains
Wednesday and cross into Missouri Wednesday night.  Medium range
models are in pretty good agreement with the mass fields associated
with this system, but the GFS has a somewhat sharper/deeper wave
than the ECMWF and therefore has stronger warm advection ahead of
it.  This makes precip types problematic, but for now have left
snow, sleet/snow mix going due to the mixed message in the models.
With the first shortwave moving out Thursday, leaned a bit toward
the drier ECMWF model and lowered pops a little.  Friday should be
relatively dry with perhaps a little light precipitation.  It
doesn't look cold enough aloft for anything frozen to fall, so
precip type will be governed by surface temperature.  Models diverge
into Saturday with ECMWF showing a closed low over northern Mexico
and quasi-zonal flow over the Mississippi Valley and the GFS showing
an open wave stretching from Western Great Lakes through southwest
Texas.  With such a difference, stuck with the NWS Central Region
ensemble MOS guidance which gave us near normal temperatures and a
slight chance of rain.

Carney

&&

.AVIATION:  (For the 06z TAFs through 06z Sunday Night)
Issued at 1145 PM CST Sat Jan 4 2014

Not much has changed in the overall forecast. Confidence has
increased that very heavy snowfall is anticipated for SUS/STL/CPS
shortly after what should be sunrise...12z. Have lowered visbys,
but to keep TAF shorter, not as low as what that time period may
see at times. Other question is timing of onset for SUS/STL/CPS as
precip will be coming from N as well as the S. Light RA or DZ shud
continue off and on until SN finally begins. For UIN/COU, event is
underway and timing still appears to be on track.

&&

.CLIMATE:
Issued at 1130 PM CST Thu Jan 2 2014

Last occurrence of a min temp of zero degrees or lower at KSTL:

  0 on January 21, 2011
 -5 on January 5, 1999

RECORD LOW TEMPERATURES

             January 6      January 7

St. Louis    -11/1884       -14/1912
Columbia     -12/1912       -20/1912
Quincy        -9/1970       -19/1912

RECORD LOW MAXIMUM TEMPERATURES

             January 6      January 7

St. Louis      0/1912         0/1912
Columbia      -3/1912         2/1912
Quincy        -3/1912        -2/1912

Phillipson

&&

.PRELIMINARY POINT TEMPS/POPS:
Saint Louis     22  -9  -3  -6 / 100  20   5   0
Quincy          12 -15  -8 -11 /  90  20   5   0
Columbia        15 -12  -3  -7 / 100  10   5   0
Jefferson City  17 -11  -1  -7 / 100  10   5   0
Salem           30 -12  -6 -11 / 100  70   5   0
Farmington      27 -10  -2  -6 / 100  20   5   0

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...WINTER STORM WARNING until 6 PM CST this evening FOR Crawford MO-
     Iron MO-Jefferson MO-Madison MO-Reynolds MO-St. Francois MO-
     Ste. Genevieve MO-Washington MO.

     WIND CHILL WARNING from Midnight tonight to Noon CST Tuesday FOR
     Crawford MO-Iron MO-Madison MO-Reynolds MO-St. Francois MO-
     Ste. Genevieve MO-Washington MO.

     WINTER STORM WARNING until 3 PM CST this afternoon FOR Franklin
     MO-Gasconade MO-Lincoln MO-Montgomery MO-Osage MO-St.
     Charles MO-St. Louis City MO-St. Louis MO-Warren MO.

     WIND CHILL WARNING from 6 PM this evening to Noon CST Tuesday
     FOR Audrain MO-Boone MO-Callaway MO-Cole MO-Franklin MO-
     Gasconade MO-Jefferson MO-Knox MO-Lewis MO-Lincoln MO-
     Marion MO-Moniteau MO-Monroe MO-Montgomery MO-Osage MO-Pike
     MO-Ralls MO-Shelby MO-St. Charles MO-St. Louis City MO-St.
     Louis MO-Warren MO.

     WINTER WEATHER ADVISORY until 3 PM CST this afternoon FOR
     Audrain MO-Boone MO-Callaway MO-Cole MO-Knox MO-Lewis MO-
     Marion MO-Moniteau MO-Monroe MO-Pike MO-Ralls MO-Shelby MO.

IL...WINTER STORM WARNING until 6 PM CST this evening FOR Bond IL-
     Clinton IL-Fayette IL-Marion IL-Monroe IL-Montgomery IL-
     Randolph IL-St. Clair IL-Washington IL.

     WIND CHILL WARNING from Midnight tonight to Noon CST Tuesday FOR
     Randolph IL.

     WINTER STORM WARNING until 3 PM CST this afternoon FOR Calhoun
     IL-Greene IL-Jersey IL-Macoupin IL-Madison IL.

     WIND CHILL WARNING from 6 PM this evening to Noon CST Tuesday
     FOR Adams IL-Bond IL-Brown IL-Calhoun IL-Clinton IL-Fayette
     IL-Greene IL-Jersey IL-Macoupin IL-Madison IL-Marion IL-
     Monroe IL-Montgomery IL-Pike IL-St. Clair IL-Washington IL.

     WINTER WEATHER ADVISORY until 3 PM CST this afternoon FOR Adams
     IL-Brown IL-Pike IL.

&&

WFO LSX
Hazardous weather outlook, Jan 5, 3:23 AM CST, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
323 AM CST SUN JAN 5 2014

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-060930-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
323 AM CST SUN JAN 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

SNOW...HEAVY AT TIMES...IS EXPECTED ON TODAY. STORM TOTAL SNOW
ACCUMULATIONS WILL RANGE FROM 4 INCHES ACROSS PORTIONS OF CENTRAL
AND NORTHEAST MISSOURI TO OVER TWELVE INCHES FROM EAST CENTRAL
MISSOURI TO SOUTH CENTRAL ILLINOIS.

A NORTHWEST WIND OF 15 TO 25 MPH...WILL GUST TO 35 MPH AND CAUSE
BLOWING AND DRIFTING SNOW. VISIBILITY WILL BE REDUCED TO ONE-
QUARTER MILE OR LESS AT TIMES SUNDAY AFTERNOON THROUGH EARLY
MONDAY MORNING.

BITTERLY COLD AIR WILL BUILD INTO THE REGION WITH WIND CHILLS OF
15 TO 35 BELOW ZERO BEGINNING TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

BITTERLY COLD AIR WILL CONTINUE MONDAY AND TUESDAY WITH WIND CHILLS OF
15 TO 35 BELOW ZERO THROUGH TUESDAY MORNING.

ANOTHER STORM SYSTEM IS FORECAST TO AFFECT THE REGION WEDNESDAY
INTO THURSDAY WITH SNOW AND SOME SLEET LIKELY WEDNESDAY NIGHT
ACROSS PORTIONS OF SOUTHEAST MISSOURI AS WELL AS SOUTH CENTRAL
AND SOUTHWEST ILLINOIS.

.SPOTTER INFORMATION STATEMENT...

TRAINED WEATHER SPOTTERS SHOULD REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN ST. LOUIS.

GOSSELIN

In the hours before

Local storm report, Jan 5, 12:25 AM CST, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1225 AM CST SUN JAN 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1224 AM     SNOW             CANTON                  40.13N  91.52W
01/05/2014  M1.6 INCH        LEWIS              MO   CO-OP OBSERVER

            LOCK AND DAM 20

&&

KARLZ
Local storm report, Jan 5, 1:16 AM CST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
116 AM CST SUN JAN 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 AM     SNOW             HANNIBAL                39.71N  91.38W
01/05/2014  M1.5 INCH        MARION             MO   CO-OP OBSERVER

            WINDY CONDITIONS MAKING IT DIFFICULT FOR NEW SNOWFALL
            READINGS

&&

KARLZ
Local storm report, Jan 5, 2:50 AM CST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
250 AM CST SUN JAN 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 AM     SNOW             1 N MURRY               39.06N  92.18W
01/05/2014  M0.8 INCH        BOONE              MO   TRAINED SPOTTER

            NE BOONE COUNTY

&&

KARLZ
Local storm report, Jan 5, 3:22 AM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
322 AM CST SUN JAN 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 AM     SNOW             FARMINGTON              37.78N  90.43W
01/05/2014  M0.3 INCH        ST. FRANCOIS       MO   TRAINED SPOTTER

&&

KARLZ
Local storm report, Jan 5, 3:59 AM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
359 AM CST SUN JAN 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     SNOW             COLUMBIA                38.95N  92.33W
01/05/2014  M0.5 INCH        BOONE              MO   911 CALL CENTER

            DOWNTOWN COLUMBIA....STRONG WINDS MAKING MEASUREMENTS
            DIFFICULT

&&

KARLZ
Local storm report, Jan 5, 4:03 AM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
403 AM CST SUN JAN 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 AM     SNOW             WASHINGTON              38.55N  91.01W
01/05/2014  M0.5 INCH        FRANKLIN           MO   TRAINED SPOTTER

            PRECIP EARLIER WAS SNOW PELLETS...PRECIP NOW ALL SNOW.

&&

CARNEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter storm. Local standard time, as filed.

Winter Storm, Bond

When
January 5, 5:00 AM CST to 5:00 PM CST
Where
Bond forecast zone
Reported by
Trained Spotter
Coordinates
38.887, -89.436 (the zone’s center; the record gives no point)

Winter Storm, Clinton

When
January 5, 5:00 AM CST to 5:00 PM CST
Where
Clinton forecast zone
Reported by
Trained Spotter
Coordinates
38.607, -89.422 (the zone’s center; the record gives no point)

Winter Storm, Fayette

When
January 5, 5:00 AM CST to 5:00 PM CST
Where
Fayette forecast zone
Reported by
COOP Observer
Coordinates
39.000, -89.024 (the zone’s center; the record gives no point)

Winter Storm, Macoupin

When
January 5, 5:00 AM CST to 5:00 PM CST
Where
Macoupin forecast zone
Reported by
Trained Spotter
Coordinates
39.261, -89.924 (the zone’s center; the record gives no point)

Winter Storm, Madison

When
January 5, 5:00 AM CST to 5:00 PM CST
Where
Madison forecast zone
Reported by
Trained Spotter
Coordinates
38.830, -89.905 (the zone’s center; the record gives no point)

Winter Storm, Marion

When
January 5, 5:00 AM CST to 5:00 PM CST
Where
Marion forecast zone
Reported by
Trained Spotter
Coordinates
38.650, -88.919 (the zone’s center; the record gives no point)

Winter Storm, Monroe

When
January 5, 5:00 AM CST to 5:00 PM CST
Where
Monroe forecast zone
Reported by
Trained Spotter
Coordinates
38.279, -90.177 (the zone’s center; the record gives no point)

Winter Storm, Montgomery

When
January 5, 5:00 AM CST to 5:00 PM CST
Where
Montgomery forecast zone
Reported by
Trained Spotter
Coordinates
39.231, -89.479 (the zone’s center; the record gives no point)

Winter Storm, Randolph

When
January 5, 5:00 AM CST to 5:00 PM CST
Where
Randolph forecast zone
Reported by
Trained Spotter
Coordinates
38.052, -89.825 (the zone’s center; the record gives no point)

Winter Storm, St. Clair

When
January 5, 5:00 AM CST to 5:00 PM CST
Where
St. Clair forecast zone
Reported by
COOP Observer
Coordinates
38.470, -89.928 (the zone’s center; the record gives no point)

Winter Storm, Washington

When
January 5, 5:00 AM CST to 5:00 PM CST
Where
Washington forecast zone
Reported by
Trained Spotter
Coordinates
38.352, -89.410 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 487317, 487318, 487320, 487321, 487323, 487324, 487325, 487326, 487327, 487328, 487329.